Article, Dermatology

Idiopathic ovarian vein thrombosis: a rare cause of abdominal pain

  1. Smith HR, Croft AM, Black MM. Dermatological adverse effects with the antimalarial drug mefloquine: a review of 74 published case reports. Clin Exp Dermatol 1999;24:263 – 5.
  2. Harinasuta T, Bunnag D, Wernsdorfer WH. A phase II clinical trial of mefloquine in patients with chloroquine-resistant falciparum malaria in Thailand. Bull World Health Organ 1983;61:299-305.
  3. Fonteyne W, Bauwens A, Jordaens L. atrial flutter with 1:1 conduction after administration of the antimalarial drug mefloquine. Clin Cardiol 1996;19:967 – 8.
  4. Richter J, Burbach G, Hellyren U, et al. Aberrant atrioventricular conduction triggered by antimalarial prophylaxis with mefloquine. Lancet 1997;349:101 – 2.

Idiopathic ovarian vein thrombosis: a rare cause of abdominal pain

A 27-year-old female, G4 P3013, presented to our ED with the chief complaint of Right lower quadrant pain. Two weeks ago, she experienced a gradual onset of sharp, constant right lower quadrant pain with intermittent radiation to the right flank. Her pain was exacerbated by movement and associated with decreased appetite and nausea. She was examined at a different institution and was sent home after intravenous pain medication and negative Blood results. Her symptoms persisted, prompting her to come to our ED at which time she was discharged home with the diagnosis of Musculoskeletal pain. The following morning, because of increased pain intensity and two episodes of nonbloody and nonbilious emesis, she returned to our ED.

The patient’s past medical history includes polycystic ovarian disease, she was taking aldactone for hirsutism, and 2 months ago, self-discontinued her oral contraceptive pills used to treat her menstrual irregularity. She had no previous surgeries. She had allergies to Vicodin, Percocet, Codeine, and Latex. She denied any family history.

On physical examination, vital signs were normal, she was a slender female in slight distress because of pain. Her Abdominal examination was remarkable for tenderness with and without palpation in the right lower quadrant with no rebound tenderness or guarding. Flank pain could be elicited by palpation of the right lower quadrant and movement of the patient. Her pelvic examination was remarkable for mild right adnexal tenderness. The remainder of her physical examination was normal.

Laboratory workup in the ED was negative, and a pelvic ultrasound showed no abnormalities. Because the etiology of the patient’s pain was unknown, a computed tomography (CT) of the abdomen and pelvis with oral and intravenous contrast was ordered. CT findings were compatible with an acute right ovarian vein thrombosis with interval mild enlargement of the right ovary when correlated with the pelvic ultrasound, postulated by radiology to be due to venous congestion. The patient was admitted to the

The opinions and assertions contained herein are the private views of the authors and should not be construed as official or as reflecting the views of the Department of the Army or the Department of Defense.

Fig. 1 Contrast-enhanced pelvic CT scan shows right ovarian vein thrombosis.

gynecology service for anticoagulation and a workup for a clotting disorder (Fig. 1).

The patient was found to have one copy of C677T mutation of the MTHFR gene and did not have the A1298C mutation. Only C677T homozygotes and C677T/A1298C compound heterozygotes are at increased risk for throm- botic events [1]. Her oral contraceptive pills had been discontinued 2 months before presentation. Both estrogens and progestogens are implicated in promoting thrombosis, even with low-dose therapy [2-4]. The increased risk for thrombosis occurs predominately when the preparations are actually used; however, the total correction of potentially hemostatic changes that occur during oral contraceptive therapy requires 4 weeks of abstinence [5]. Endocrinologic abnormalities from polycystic ovarian disease include hyperinsulinemia, which can cause elevated levels of plasminogen activator inhibitor that constitutes a risk factor for intravascular thrombosis. This patient did not suffer from hyperinsulinemia. In addition the patient was not postpartum.

This case illustrates the difficulty of the clinical diagnosis of ovarian vein thrombosis and highlights the importance of its inclusion in the differential diagnoses of a female acute abdomen. We have described a rare case of idiopathic ovarian vein thrombosis.

Christopher S. Murphy MD

Tania Parsa MD Department of Emergency Medicine Madigan Army Medical Center Tacoma, WA 98431, USA

Department of Obstetrics and Gynecology Madigan Army Medical Center Tacoma, WA 98431, USA

doi:10.1016/j.ajem.2006.01.004

References

  1. Ray JG, Shmorgun D, Chan WS. Common C677T polymorphism of the methylenetetrahydrofolate reductase gene and the risk of venous thromboembolism: meta-analysis of 31 studies. Pathophysiol Haemost Thromb 2002;32:51 – 8.
  2. Kaplan NM. Cardiovascular complications of oral contraceptives. Annu

Rev Med 1978;29:31 – 40.

  1. Durand JL, Bressler R. Clinical pharmacology of the steroidal oral contraceptives. Adv Intern Med 1979;24:97 – 126.
  2. Stolley PD, Tonascia JA, Tockman MS, et al. Thrombosis with low- estrogen oral contraceptives. Am J Epidemiol 1975;102(3):197 – 208.
  3. Robinson GE, Burren T, Mackie IJ, et al. Changes in haemostasis after stopping the combined contraceptive pill: implications for major surgery. BMJ 1991;302(6771):269 – 71.

Twice treated, twice apprehended, and double crossed Overdose, arrhythmia, and l-transposition of the great arteries in an asymptomatic 36-year-old man

Unlike traditional transposition of the great arteries in which there is ventriculoarterial discordance and 2 parallel cardiovascular circuits, l-transposition of the great arteries (L-TGA) results from both atrialventricular and ventricu-

loarterial discordance. This ddouble discordanceT gives rise to a single cardiovascular circuit that runs in series from pulmonary to systemic systems. In contrast to a normal

cardiovascular system, it results in the right ventricle supporting systemic circulation and the left supporting pulmonary circulation.

L-TGA is a rare congenital heart defect, associated with a reduced Life expectancy [1,2]. Unlike most cases that are symptomatic and detected in childhood, we report a rare case of L-TGA discovered in an asymptomatic adult.

A 36-year-old man presented to the ED in police custody after having ingested a bottle of Vicodin (acetaminophen 500 mg and hydrocodone 5 mg), Darvocet (acetaminophen 500 mg and propoxyphene napsylate 100 mg), and one other unknown analgesic. He had been arrested and seen in an emergency facility approximately 2 hours earlier. He had been treated with charcoal and eloped without completing medical and psychiatric treatment. Approximately 2 hours later, he was reapprehended by the police and escorted to our ED.

Upon arrival, the patient complained of suicidal ideation and wrist pain from the handcuffs he wore. His medical history was remarkable for a prior suicide attempt, lower back pain, and a heart murmur as a child. The patient reported a normal childhood without illness or limitations in his physical activity, although he had not been examined by a physician since childhood. His social history was significant for heavy alcohol, tobacco, and illicit drug abuse including cocaine and methamphetamine. Review of sys-

Fig. 1 Electrocardiogram tracing.